Texas, 2004

Funnel Clouds in Texas, July 21, 2004

July 21, 2004 · NWS HGX · 4 events in 2 counties and zones

4 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 21, 8:40 AM CST, 50 minutes earlier.

Area forecast discussion, Jul 21, 8:40 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
940 AM CDT WED JUL 21 2004

.DISCUSSION...
PWS ARE PROGGED TO INCREASE TO 1.7-1.8 INCHES THIS AFTERNOON.
CONVECTIVE TEMPERATURES ARE FORECAST TO BE AROUND 85-86 DEGREES...
SO AM EXPECTING SLIGHTLY HIGHER COVERAGE THAN CURRENTLY FORECAST.
WILL RAISE POPS CENTRAL AND NE ZONES THIS AFTERNOON. KHGX VWP SHOWS
S WINDS TO 6000 FEET SO FEEL SOME OF THE STORMS WILL APPROACH THE
NORTHERN ZONES THIS AFTERNON. WILL RAISE RAIN CHANCES THERE AS WELL.
WILL TWEAK TEMPS DOWNWARD AS 12Z SOUNDINGS SUPPORT TEMPS CLOSER TO
90. NO CHANGES TO THE MARINE. 43/46

WEAK VORT LOBES TRAVELING SOUTHWEST DOWN THE TEXAS COAST FROM THE
ARKLATEX THIS MORNING. THESE HAVE BEEN THE IMPETUS THAT IS ALLOWING
A WEAK BOUNDARY TO MOVE ONSHORE. WORTH MENTIONING AS THIS WEAK
FEATURE WILL AID IN MIXING OUT THE RECENT SMOKE/HAZE THAT HAS HUNG
OVER THE CWA THE LAST COUPLE OF DAYS. THESE HAZY SKIES HAVE HAD A
MINOR EFFECT ON DAILY HEATING...SOMEWHAT NOTICEABLE AS YESTERDAYS
IAH AND CLL MAXS WERE A FEW DEGREES BELOW NORMAL FOR A TYPICAL MID
TO LATE JULY DAY. FORECAST CALLS FOR NEAR TO SLIGHTLY ABOVE NORMAL
TEMPS UNDER PARTLY CLOUDY SKIES.

RAIN CHANCES ON THE RISE AS WE HEAD INTO THIS AFTERNOON AS RIDGING
CONTINUES TO SLOWLY BREAK DOWN. DEW POINTS ON THE RISE THIS MORNING
AS THE 70 LINE NOW MOVING INTO THE NORTHERN CWA UNDER A VERY LIGHT
SOUTHEAST WIND REGIME. LEANING ON THE ETA WITH THE BETTER DYNAMICS
AND MOISTURE ALIGNING OVER SE TX TOMORROW SO HAVE BUMPED 30% POPS
TODAY UP TO 40% TOMORROW...MAINLY IN THE CENTRAL AND SOUTHERN
ZONES...BASED ON THIS AFOREMENTIONED ALIGNMENT. RIDGE STRENGTHENING
INTO THE WEEKEND WITH ANY PRECIP THAT FORMS BEING LOCALIZED TO THE
SEABREEZE. THUS WILL BROAD BRUSH 20% POPS THROUGH SUNDAY MORNING.
EXTENDED MODELS ADVERTISING MIDWESTERN TROUGHING SUNDAY AND MONDAY
WITH A POSSIBLE COLD FRONT ENTERING OUR CWA PER THE MORE AGGRESSIVE
GFS MONDAY. THUS WILL KEEP POPS AT A MODEST 30% THROUGH DAY 4 AND 5
WITH VERY LITTLE CONFIDENCE THE FRONT WILL MAKE IT VERY FAR SOUTH TO
PRODUCE ANY SIGNIFICANT RAIN.

31/47/41

&&

AVIATION: EXPECT SEABREEZE TO BE MAIN WX PLAYER TODAY. THINK BULK OF
SCT SHRA/TSTMS SHOULD REMAIN BETWEEN I-10 AND THE COAST (ESP SW OF
HOU METRO)...THOUGH WE COULD GET A FEW OUTLIERS FURTHER NORTH DURING
THE MID TO LATE AFTN HOURS. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  92 73 93 73 95 / 20 -  20 20
HOUSTON(IAH)           91 74 93 74 94 / 40 20 40 20
GALVESTON (GLS)        89 80 89 80 89 / 40 20 40 20

&&
Hazardous weather outlook, Jul 21, 6:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED JUL 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT WED JUL 21 2004

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 67 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fort Bend

When
July 21, 9:30 AM CST
Where
Fort Bend County, Needville
Reported by
BROADCAST MEDIA
Coordinates
29.528, -95.771 (the zone’s center; the record gives no point)

Funnel Cloud, Harris

When
July 21, 3:25 PM CST
Where
Harris County, Cypress
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel Cloud, Harris

When
July 21, 3:34 PM CST
Where
Harris County, Tomball
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel Cloud, Harris

When
July 21, 3:45 PM CST
Where
Harris County, 5 mi SSE of Tomball
Reported by
AIRPLANE PILOT
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel spotted by a pilot west of David Wayne Hooks Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413452, 5413449, 5413450, 5413451.